Problems with Retinol Treatment (Age 51, Fair Skin)

Retinol treatment on very fine and sensitive skin...

Retinol treatment on very fine and sensitive skin improved spots and skin texture overall but created other problems,such as broken veins, super-dry lips and under-eye wrinkles.

I'm 51, with very fair skin. I began to use a retinol treatment (Obagi) about a year ago for unprecedented outbreaks of spots. I started and remained on the lowest strength because of skin sensitivity. The product helped marvellously with the spots, and I noticed the overall texture of my skin improved (though wrinkles under my eyes appeared almost immediately).

About a year in, however, my lips had dried up so much I couldn't seem to rehydrate them, and I developed broken capilliaries on my cheeks. I cut down to once a week use of the cream and IPL improved the veins, but only somewhat. I am now unsure whether to continue with the cream at once a week, to go back to daily use, or to stop altogether.

Is there anything I can do to prevent the problems re-occuring? Thanks.
Name not provided

information about side effects not provided

Was this review helpful?

Comments (5)

I just saw your post now, which was written a few years ago.

My derm told me not to use Retin A under my eyes or near my lips.

I was told that it could actually make wrinkles bad under the eye, because the skin there is already thin to begin with. I would imagine that skin near/on lips is also quite thin.

I'm unsure if you mean that you used to product directly on or very close to your lips?

And directly under your eyes?

I've heard that Renova is used under the eyes, as it is supposed to be a gentler version? In any case, check with a derm and see what they say. I hope everything has cleared up for you.
  • Reply
Oh hello! I'd forgotten I wrote this review.

Your dermatologist was right, I'm sure, about the lips and eyes. I wish I'd been told that, but sadly I wasn't.

That was only part of the problem however. My skin became very itchy and developed red splotches along the cheekbones. A doctor confirmed that this was the effect of using Obagi. The area was treated with IPL, with moderate success, and dense spots of broken capilliaries by injection, with no success. I'm now thinking of consulting a laser specialist to see whether that would help.

I'm sure Obagi is great for some skin types, but not mine in the long run (it did 'soften' and plump up my skin for quite some time before it turned bad). And thinking about it now, I was very struck by how red the face of the Obagi nurse was. When I went to the doctor for help afterwards he told me that his wife uses Obagi and has had the same problem. So, it seems that it's not uncommon.
  • Reply
loolah,
I'm so sorry that your Derm did not tell you to avoid under eyes and lips...I can't wrap my head round that one. Sorry the Retin A had caused such problems for you.

I'm glad that it helped your other probs but now it seems you have new ones.

I had no idea that Obagi can do that, and that it is a common thing. I was considering trying Obagi but with my sensitive skin, I'll probably not go with that.

I wonder if Ulthera could help you?
It is literally ultrasound for the face.

Are you able to tolerate the Retin A on it's own, or the gentler version, Renova?

Best wishes.
  • Reply
The reason Dr. say not to use it under the eyes or near mouth is for safety reasons as they can get into the eye. It is not supposed to be use on the lips themselves only around the lips where lip lines are. I am only 38 and due to poor genetics have very thin prematurely wrinkled skin. I was told Retina was the only thing to thicken my skin. You will get worse before better the redness and peeling means its working . Im at week three and my skin is red and peeling but I know I have to push through.
  • Reply
Watch out! Retin A and Retinol is NOT the same! Retinol is not that so strong so i think that you can use it around eyes to...Retin A is MUCH MUCH stronger and you can get it only by perscription... Everyone thinks that retin a and retinol are the same thing by they are VEEERY different!
  • Reply